Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 28, 2010, 6:22 PM EDT for Amherst County, Appomattox County, Buckingham County, Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2010, 6:22 PM EDT (22:22 UTC)
- Expired
- May 28, 2010, 9:22 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA
The radar
The Roanoke radar (KFCX), 152 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:00 PM EDT | FLASH FLOOD | 1 Nne Centenary, VA | DISPATCH REPORTED WATER FLOWING ACROSS THE INTERSECTION OF ROUTE 20 AND 652. |
| May 28, 7:00 PM EDT | FLASH FLOOD | 3 W Dillwyn, VA | DISPATCH REPORTED WATER FLOWING ACROSS THE INTERSECTION OF HIGHWAY 60 AND ROUTE 665 NEAR THE BUCKINGHAM COUNTY HIGH SCHOOL. WATER WAS UP TO A CAR BUMPER. |
| May 28, 7:31 PM EDT | FLASH FLOOD | 3 N Toga, VA | WATER FLOWING ACROSS U.S. HIGHWAY 60 AND ROUTE 24. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957
WGUS51 KRNK 282222
FFWRNK
VAC009-011-029-290415-
/O.NEW.KRNK.FF.W.0039.100528T2222Z-100529T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT FRI MAY 28 2010
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
EAST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 1215 AM EDT.
* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS APPROACHING THE WARNED
AREA. VERY HEAVY RAIN FELL ACROSS MUCH OF THIS AREA LAST NIGHT SO
RUNOFF MAY BE ESPECIALLY RAPID AND EFFICIENT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW CANTON
AND CENTENARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3748 7854 3735 7885 3752 7910 3762 7895
3756 7891 3753 7886 3763 7882 3765 7879
3764 7874 3770 7870 3769 7868 3772 7867
3774 7863 3777 7849 3770 7828
$$
PC2 follow-up statements
852
WGUS71 KRNK 282322
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT FRI MAY 28 2010
VAC009-011-029-290415-
/O.CON.KRNK.FF.W.0039.000000T0000Z-100529T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-
722 PM EDT FRI MAY 28 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
SOUTHEASTERN AMHERST...BUCKINGHAM AND NORTHERN APPOMATTOX COUNTIES...
AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING
ACROSS THE WARNED AREA. RADAR ESTIMATES THAT THESE STORMS ARE
PRODUCING UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR TO A FEW
LOCATIONS. BECAUSE OF HEAVY RAINFALL YESTERDAY...THIS ADDITIONAL
HEAVY RAIN MAY CAUSE FLASH FLOODING ALONG SMALLER CREEKS AND
STREAMS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINGINA...NEW
CANTON AND CENTENARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3748 7854 3735 7885 3752 7910 3762 7895
3756 7891 3753 7886 3763 7882 3765 7879
3764 7874 3770 7870 3769 7868 3772 7867
3774 7863 3777 7849 3770 7828
$$
JJ758
WGUS71 KRNK 290122
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT FRI MAY 28 2010
VAC009-011-029-290128-
/O.CAN.KRNK.FF.W.0039.000000T0000Z-100529T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-
922 PM EDT FRI MAY 28 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
AMHERST...BUCKINGHAM AND NORTHERN APPOMATTOX COUNTIES...
VERY HEAVY DOWNPOURS OF AROUND 2 INCHES IN LESS THAN AN HOUR CAUSED
SOME FLOODING IN EASTERN AMHERST COUNTY...AND ALSO PARTS OF
BUCKINGHAM COUNTY. LAW ENFORCEMENT IN BUCKINGHAM COUNTY REPORTED
FLOODING AT ROUTE 20 AND 652...ROUTES 60 AND 665...AND ROUTES 60 AND
24 EARLIER THIS EVENING. HEAVY RAIN HAS ENDED ACROSS THE WARNED
AREA...AND HIGH WATERS HAVE RECEDED...SO THE FLASH FLOOD WARNING HAS
BEEN CANCELLED.
LAT...LON 3748 7854 3735 7885 3752 7910 3762 7895
3756 7891 3753 7886 3763 7882 3765 7879
3764 7874 3770 7870 3769 7868 3772 7867
3774 7863 3777 7849 3770 7828
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:49 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 28, 3:49 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT FRI MAY 28 2010
.SYNOPSIS...
SURFACE FRONT HAS STALLED ALONG MOUNTAINS AND WILL BE THE
FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING AND
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. NO
SIGNIFICANT AIRMASS HAS TAKEN PLACE SO TEMPERATURES SHOULD REMAIN
MILD.
&&
.NEAR TERM /THROUGH SATURDAY/...
THUNDERSTORMS FIRED ALONG SPINE OF APPALACHIAN MOUNTAINS FRIDAY
AFTERNOON AND WILL BE THE FOCUS FOR BOTH SEVERE AND FLASH FLOOD
THREATS AS WE PROGRESS THROUGH THE EVENING. STEERING WINDS ALOFT
ARE WEAK...SO ANTICIPATE SLOW MOVEMENT.
A FLASH FLOOD WATCH IS IN EFFECT ALONG AND WEST OF THE MOUNTAINS
INTO TONIGHT FOR EXCESSIVE RAINFALL. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT PRIMARILY WEST OF THE BLUE RIDGE UNTIL 9PM THIS
EVENING FOR STORMS WHICH MAY PRODUCE LARGE HAIL OR A LOCALLIZED
DOWNBURST OF WIND.
BACKDOOR SURFACE FRONT WHICH MOVED THROUGH THE EASTERN CWA EARLY
FRIDAY MORNING HAS ALIGNED N-S ALONG THE SPINE OF THE
APPALACHIANS. AREAS EAST OF THE BLUE RIDGE REMAINED CAPPED THROUGH
THE AFTERNOON WITH PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT ALONG
THE SPINE OF THE HIGHER APPALACHIAN TERRAIN BREAK FROM ERN WV INTO
THE ERN TN MTNS. AS WE PROGRESS THROUGH THE EVENING...THINK THE
CAP TO THE EAST WILL WEAKEN AND STORMS WILL BEGIN TO PROPAGATE
AND DEVELOP INTO THE FOOTHILLS AND PIEDMONT. THIS WILL HAPPEN THE
QUICKEST OVER THE NRN CWA WHERE THE UPPER LEVEL WINDS ARE OUT OF
THE NW. FLOW IN THE SOUTHERN CWA IS MUCH WEAKER SO IT MAY BE LATE
IN THE EVENING B4 ACTIVITY GETS GOING THERE.
OPPORTUNITY FOR 1 TO 2 INCHES OF RAIN IS POSSIBLE WITH THESE
STORMS WITH LOCALLIZED 3 INCH AMOUNTS. LACK OF STEERING WIND
SUGGEST SEVERE THREAT WILL BE MAINLY FROM PULSE TYPE STORMS AS
OPPOSED TO ANYTHING ORGANIZED. MOST OF THE SHOWER ACTIVITY WILL
OCCUR B4 MIDNIGHT TONIGHT...SHOWERS WANING AFTER THE LOSS OF
DAYTIME HEATING.
THE SURFACE FRONT BROUGHT VERY LITTLE CHANGE IN AIRMASS...MAINLY A
WIND SHIFT. WITH NO CHANGE IN DEWPOINT...TEMPERATURES SHOULD REMAINING
ELEVATED THROUGH THE OVERNIGHT...LOWS MAINLY IN THE 60S. LACK OF
SUBSTATIAL CHANGE IN AIRMASS ALSO SUGGESTS TEMPS SATURDAY WILL BE
JUST AS WARM...READINGS IN THE 70S/80S. FORECAST LAPSE RATES DON'T
LOOK AS STEEP ON SATURDAY...BUT BASED ON LINGERING MOISTURE THINK
THERE IS STILL A GOOD CHC OF SCATTERED AFTERNOON SHRA/TSRA...ESP
OVER THE MTNS WHERE OROGRAPHIC FORCING WILL ACT AS A LIFTING MECHANISM.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY BUILD INTO THE
AREA SATURDAY NIGHT...WHICH WILL RESULT IN DECREASING POPS THROUGH
THROUGH SUNDAY NIGHT. HOWEVER...DIFFERENTIAL HEATING IN THE
AFTERNOON SUNDAY MAY CONTRIBUTE TO AN ISOLATED SHOWER/THUNDERSTORM.
THE RIDGE OVERHEAD AND DIMINISHING CLOUD COVER WILL ALLOW MAX
TEMPERATURES TO RISE INTO THE MID TO UPPER 80S SUNDAY ACROSS THE
FORECAST AREA. THIS CONTINUES TO LOOK LIKE THE WARMEST DAY OF THE
PERIOD. TEMPERATURES THROUGH MONDAY NIGHT WILL BE ABOVE SEASONAL
NORMS.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS INDICATE ANOTHER BACK DOOR COLD FRONT PROGRESSING TOWARD THE
AREA TUESDAY INTO WEDNESDAY. THIS FEATURE WILL ALLOW FOR INCREASING
SHOWERS/THUNDERSTORMS DURING THIS TIME PERIOD. HIGH PRESSURE THEN
BUILDS BACK INTO THE AREA BRIEFLY BEFORE A COLD FRONT APPROACHES THE
REGION FROM THE WEST BY LATE WEEK.
TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMS THROUGH THE LONG TERM.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND IN
THE VCNTY OF THE MTNS THROUGH THIS EVENING. ACTIVITY MAY PROPOGATE
SOUTHEAST INTO THE FOOTHILLS AND PIEDMONT DURING THE EVENING.
AFTER LOSS OF HEATING...TSRA SHOULD WEAKEN WITH AREAS OF FOG AND
STRATUS DEVELOPING FOR THE LATE NIGHT AND EARLY MORNING SATURDAY.
UNCERTAIN AS TO WHETHER DENSE FOG WILL BE ABLE TO FORM...PRODUCING
LIFR/IFR CONDITIONS...BUT CONFIDENCE IS HIGHEST IN THE MOUNTAIN
VALLEYS WHERE CURRENT RAINFALL IS OCCURRING AND THE BOUNDARY LAYER
WILL BE SATURATED. THINK AT LEAST MVFR CONDITIONS WILL DEVELOP
EAST OF THE MTNS WITH LIGHT FOG POSSIBLE SATURDAY MORNING.
AREAS OF MVFR/IFR CONDTIONS EXPECTED TO START OFF THE DAY SATURDAY
THEN TRANSITION INTO VFR CONDITIONS FOR THE AFTERNOON. SCT
SHRA/TSRA WILL FORM OVER THE MTNS...PRIMARILY AFTER 18 UTC WITH
LCL MVFR/IFR CONDITIONS WITHIN THE VCNTY OF THE SHOWER ACTIVITY.
CONVECTIVE THREAT WILL LINGER PRIMARILY THROUGH THE PEAK HEATING
HOURS.
HIGH PRESSURE AND SOMEWHAT DRIER WEATHER WILL ARRIVE ON
SUNDAY...WITH MAINLY VFR CONDITIONS EXPECTED FOR SUNDAY AND MONDAY.
CAN'T RULE OUT WIDELY SCT TSRA IN THE MTNS...BUT NOTHING
ORGANIZED. A COLD FRONT MAY BRING SUBVFR CONDITIONS TUESDAY AND
WEDNESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>020-
022>024-032>035-043>047.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...REB
LONG TERM...REB
AVIATION...PMHazardous weather outlook, May 28, 12:01 PM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1201 PM EDT FRI MAY 28 2010 NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-WVZ042>045- 291615- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE- GREENBRIER- 1201 PM EDT FRI MAY 28 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. EXCESSIVE RAINFALL LIKELY FROM SLOW MOVING THUNDERSTORMS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT BESIDES FLASH FLOODING INCLUDES DAMAGING WIND GUSTS AND ISOLATED LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT. NCZ003>006-019-020-VAZ058-059-291615- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HALIFAX-CHARLOTTE- 1201 PM EDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS AND LARGE HAIL...BUT THERE IS ALSO THE THREAT OF VERY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO TONIGHT.
In the hours before
Local storm report, May 28, 4:39 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL TAZEWELL 37.12N 81.52W
05/28/2010 E0.50 INCH TAZEWELL VA POST OFFICE
&&
REBLocal storm report, May 28, 4:42 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL CHRISTIANSBURG 37.14N 80.40W
05/28/2010 E0.88 INCH MONTGOMERY VA PUBLIC
&&
BSLocal storm report, May 28, 4:49 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 S CHRISTIANSBURG 37.10N 80.40W
05/28/2010 E0.75 INCH MONTGOMERY VA NWS EMPLOYEE
&&
REBSpecial weather statement, May 28, 5:15 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT FRI MAY 28 2010
VAZ014-016-017-022>024-032>035-043>047-282215-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-
CAMPBELL VA-CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-MONTGOMERY VA-
PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-
515 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BOTETOURT...BUCKINGHAM...CAMPBELL...CARROLL...FLOYD...FRANKLIN...
HENRY...MONTGOMERY...PATRICK...PITTSYLVANIA...ROANOKE AND ROCKBRIDGE
COUNTIES...
AT 500 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG THE
BLUE RIDGE MOUNTAINS FROM ROCKBRIDGE COUNTY TO FLOYD...INCLUDING
THE CITIES OF SALEM AND ROANOKE. THESE STORMS ARE EXPECTED TO
DRIFT SOUTHEAST...INTO THE FOOTHILLS OF VIRGINIA...BETWEEN 5:00 AND
7:00 PM. THIS WILL AFFECT THE COMMUNITIES OF AMHERST...LYNCHBURG...
BEDFORD...ROCKY MOUNT AND COMMUNITIES AROUND SMITH MOUNTAIN LAKE.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3703 7900 3705 7910 3691 7913 3656 7952
3657 8084 3659 8086 3805 7941 3788 7913
3780 7916 3777 7906 3772 7906 3770 7898
3754 7887 3755 7884 3764 7883 3764 7874
3776 7863 3776 7851 3779 7848 3770 7825Local storm report, May 28, 5:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG CHECK 37.05N 80.18W
05/28/2010 FLOYD VA AMATEUR RADIO
TWO TREES SPLIT IN HALF.
&&
BSLocal storm report, May 28, 6:14 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD 5 SE BLACKSBURG 37.18N 80.36W
05/28/2010 MONTGOMERY VA TRAINED SPOTTER
DEN CREEK OUT OF BANKS AND FLOODING DEN HILL ROAD.
&&
PCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 61 min |
| May 27, 9:34 PM EDT | Special Weather Statement | RNK | Campbell | 56 min |
| May 27, 9:58 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 62 min |
| May 27, 10:16 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 59 min |
| May 27, 11:00 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, City of Lynchburg | 60 min |
| May 27, 11:09 PM EDT | Flash Flood Warning | RNK | Buckingham | 6 hr |
| May 27, 11:12 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 26 min |
| May 28, 12:04 AM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 26 min |
| May 28, 12:30 AM EDT | Special Weather Statement | RNK | Amherst | 30 min |
| May 28, 12:37 AM EDT | Flash Flood Warning | RNK | Amherst | 5 hr |
| May 28, 4:28 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 29 more | 22 hr |
| May 28, 1:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 60 min |
| May 28, 1:46 PM EDT | Special Weather Statement | RNK | Smyth | 59 min |
| May 28, 2:10 PM EDT | Special Weather Statement | RNK | Bland | 65 min |
| May 28, 3:24 PM EDT | Special Weather Statement | RNK | Montgomery | 66 min |
| May 28, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 59 min |
| May 28, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski, City of Radford | 65 min |
| May 28, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, Rockbridge, City of Covington | 56 min |
| May 28, 4:37 PM EDT | Flash Flood Warning | RNK | Floyd, Montgomery, Roanoke | 5 hr |
| May 28, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista | 59 min |
| May 28, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 54 min |
| May 28, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 45 min |
| May 28, 5:15 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 12 more | 60 min |
| May 28, 5:22 PM EDT | Flash Flood Warning | RNK | Floyd, Montgomery | 4 hr |
| May 28, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 65 min |
| May 28, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 62 min |
| May 28, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 3 more | 61 min |
| May 28, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Patrick, Pittsylvania | 53 min |
| May 28, 6:44 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania, City of Danville and 1 more | 61 min |
| May 28, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Buckingham, Campbell, Charlotte, Pittsylvania and 1 more | 59 min |
| May 28, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania | 60 min |
| May 28, 7:21 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 54 min |
| May 28, 7:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 55 min |
Nearby
Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.